Alert archive / Montana / Wind Advisories in 2018

Wind Advisory 9, NWS Billings, MT

February 24, 2018Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 24, 2018, 2:28 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 25, 2018, 3:00 AM MST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 2:28 PM MST (21:28 UTC)
In effect from
Feb 25, 2018, 3:00 AM MST
Expired
Feb 26, 2018, 6:00 AM MST
In force
27 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS75 KBYZ 242128
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
228 PM MST Sat Feb 24 2018

MTZ065-066-252130-
/O.NEW.KBYZ.WI.Y.0009.180225T1000Z-180226T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
228 PM MST Sat Feb 24 2018

...WIND ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 6 AM MST MONDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 3 AM Sunday to 6 AM MST
Monday. 

* TIMING...Late tonight through Sunday night. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and
  on local roads near Nye. 

* WINDS...Southwest wind gusts 55 to 65 mph. Strongest winds are 
  expected during the day Sunday into Sunday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
5 follow-up statements
334 
WWUS75 KBYZ 250225
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
725 PM MST Sat Feb 24 2018

MTZ065-066-260230-
/O.CON.KBYZ.WI.Y.0009.180225T1000Z-180226T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
725 PM MST Sat Feb 24 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 6 AM MST
MONDAY...

* TIMING...Late tonight through Sunday night.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and
  on local roads near Nye. Localized blowing and drifting snow is 
  possible.

* WINDS...Southwest wind gusts 55 to 65 mph. Strongest winds are 
  expected during the day Sunday into Sunday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
133 
WWUS75 KBYZ 251001
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
301 AM MST Sun Feb 25 2018

MTZ065-066-261015-
/O.CON.KBYZ.WI.Y.0009.000000T0000Z-180226T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
301 AM MST Sun Feb 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST MONDAY...

* TIMING...Through tonight.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. Localized blowing and drifting snow 
  is possible. 

* WINDS...Southwest wind gusts 55 to 65 mph. Strongest winds are
  expected during the afternoon into this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
865 
WWUS75 KBYZ 252221
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
321 PM MST Sun Feb 25 2018

MTZ065-066-261300-
/O.CON.KBYZ.WI.Y.0009.000000T0000Z-180226T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
321 PM MST Sun Feb 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST MONDAY...

* TIMING...Through tonight.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. Localized blowing and drifting snow 
  is possible. 

* WINDS...Southwest wind gusts 55 to 65 mph. Strongest winds
  expected through this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
858 
WWUS75 KBYZ 260233
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
733 PM MST Sun Feb 25 2018

MTZ065-066-261300-
/O.CON.KBYZ.WI.Y.0009.000000T0000Z-180226T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
733 PM MST Sun Feb 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST MONDAY...

* TIMING...Through tonight.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. Localized blowing and drifting snow is 
  possible. 

* WINDS...Southwest wind gusts 55 to 65 mph. Strongest winds 
  expected through this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
197 
WWUS75 KBYZ 261247
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
547 AM MST Mon Feb 26 2018

MTZ065-066-261400-
/O.EXP.KBYZ.WI.Y.0009.000000T0000Z-180226T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
547 AM MST Mon Feb 26 2018

...WIND ADVISORY WILL EXPIRE AT 6 AM MST EARLY THIS MORNING...

Winds are decreasing across the area and will continue to through
the morning. However, wind gusts to 40 mph are possible over the
next couple of hours.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 24, 9:43 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 24, 9:43 AM MST, 4 hours 45 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
943 AM MST Sat Feb 24 2018

.UPDATE...

Some mid and high level clouds will move across the forecast area
today but a filtered sun should still yield a partly sunny day
for most areas. However, there will be a slight chance for a snow
shower along and adjacent to the Beartooth/Absaroka Foothills
throughout the day with snow showers likely for those mountains.
Winds will be gusty from Billings westward. The only update this
morning was to add areas of blowing snow for areas west of
Billings such as the Big Timber, Livingston and Nye areas to
reflect current conditions. Updated forecast has been sent. Hooley

&&

.SHORT TERM...valid for Tdy and Sun...

The main impact in the short term remains the strong winds around
Livingston. Winds are just finally starting to increase around
Livingston now, however Big Timber has been gusting most of the
night. Today winds should stay at or below 50 mph, but it still
looks like the gradient will increase by early Sunday morning.
This still looks like a much better setup that the current setup.
It continues to look like a Wind Advisory will be needed.
Additionally with the strong winds, there are already some reduce
visibility around Big Timber. Have continued to have the blowing
snow in the forecast.

For the rest of the area, things will generally remain quiet even
with energy moving across the area. Another Pacific Northwest
trough will dig into the southwest. This will keep the mountains
and adjacent foothills in some snow showers, but elsewhere things
should remain dry. With the increasing downslope flow, should see
temperatures warm up a little more, with highs across the central
and western zones getting to near freezing for highs today and
above freezing for Sunday. Reimer

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Slow moving filling trough moving across the area on Monday looks
to be fairly dry which will be followed by period of zonal flow or
shortwave ridging Tuesday and Wednesday. Ridging becomes a bit
more amplified by Thursday before shifting east on Friday in
response to a much stronger upper low along the PacNW coast.
Models prog southwesterly flow aloft heading into the weekend with
the low filling and passing through the region on Sunday. I

Mainly dry weather early in the week with the exception of some
shower activity associated with a weak front passing through on
Monday. Increasing downslope flow on Wednesday does improving
mixing and try to increase temperatures but there will be a
struggle to achieve near normal temperatures given the presence of
so much cold snow. Another weak front passes through Wednesday
evening with a dry day on Thursday with a period of ridging. Given
lighter winds on Thursday thought about lowering temperatures a
bit but some erosion of snow cover may be occuring by then.

Friday into the weekend southwesterly flow aloft with ejecting
energy could start increasing precipitation chances but models are
showing the system disorganized as it finally ejects across the
area. Model solutions are not real confident at this time so do
not see a significant impact event but could be the next round of
moisture for the lower elevations. borsum

&&

.AVIATION...

A downslope pressure gradient in place this morning will weaken
by early afternoon. This will support strong gap flow winds
through early afternoon and generate areas of blowing snow along
the foothills, which will produce local MVFR conditions. Gradients
will tighten back up again late tonight and early Sunday. Winds
will gust as high as 40kts this morning, with stronger winds
expected tonight. Shower activity over the mountains will produce
occasional obscurations otherwise VFR conditions for all terminal
sites. borsum/TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 032 014/037 020/034 010/034 015/036 017/037 019/035
    0/N 11/Q    22/J    11/U    11/B    11/B    11/B
LVM 029 019/034 019/032 008/034 017/037 019/040 023/039
    2/S 63/S    53/J    11/N    22/W    22/W    22/W
HDN 031 013/037 017/035 009/032 012/034 014/034 015/034
    0/B 11/B    12/J    11/U    11/B    11/B    11/B
MLS 022 010/033 014/031 006/028 010/029 010/029 013/029
    0/B 11/B    11/B    00/U    11/B    11/B    11/B
4BQ 024 012/034 015/033 006/030 011/032 012/033 016/033
    0/B 10/B    11/E    11/U    11/B    11/B    11/B
BHK 020 011/032 015/032 006/029 010/029 009/030 014/030
    0/B 10/B    11/B    00/U    01/B    11/B    00/B
SHR 032 014/036 015/033 008/033 010/035 013/037 017/038
    0/B 11/B    12/J    11/U    11/B    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 24, 4:19 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
419 AM MST Sat Feb 24 2018

MTZ041-064>066-251130-
Northern Sweet Grass-Paradise Valley-Livingston Area-
Beartooth Foothills-
419 AM MST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Strong southwest wind gusts along the western foothills,
  creating difficult crosswinds and areas of blowing and drifting
  snow. This includes travel on Interstate 90.

* WHERE...Livingston, Nye and Big Timber areas.

* WHEN...This morning, and again late Sunday and Sunday night.

* Additional details...Expect gusts to around 50 mph this morning.
  Stronger gusts are anticipated Sunday and Sunday night, perhaps
  over 60 mph. Areas of blowing and drifting snow will make rural
  travel very difficult in places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong crosswinds can create difficult and even dangerous driving
conditions for high profile or light weight vehicles. Plan your
travel across the I-90 corridor from Big Timber to Bozeman Pass
carefully.

&&

Nearby

Wind Advisories in Montana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.